Methylene blue and poison-induced hypotension

January 16, 2014, 5:53 pm

methylene blue★★★☆☆
Methylene blue used in the treatment of refractory shock resulting from drug poisoning. Fisher J et al. Clin Toxicol 2014 Jan;52:63-65

Abstract

Refractory shock in drug overdose results mainly from myocardial depression and/or vasodilatation. Bedside echocardiography can be very helpful in sorting out these two mechanisms, each of which might require somewhat different therapy.

The best example of this is calcium channel blocker overdose. With myocardial depression, high-dose insulin/euglycemic therapy (HIT) should be considered early on.  However, HIT would not be expected to produce significant vasoconstriction; therefore, with distributive shock, vasopressors (e.g., norepinephrine) may give better results.

There is evidence that methylene blue might have a role in reversing distributive shock from anaphylaxis, sepsis, and some poisonings. Methylene blue selectively inhibits the nitric oxide-cyclic guanosine monophosphate pathway that seems to be a key factor in distributive shock.

This interesting case report, from Melbourne Australia, describes a 41-year-old man who took a massive overdose of quetiapine (Seroquel). The serum quetiapine level was over 100 times therapeutic.  In addition, he ingested much smaller amounts of carbamazepine, fluoxetine, valproate, and oxazepam.

On arrival at hospital, the patient had a systolic blood pressure of 90 mmHg. He was intubated and comatose, with a Glascow Coma Scale of 3. Over the next hours, despite receiving 4 L fluids and pressers (including norepinephrine and metaraminol) he became increasingly hypotensive (lowest systolic BP 50 mmHg.) A transthoracic echocardiogram showed a hyperdynamic left ventricle (ejection fraction = 70%) consistent with distributive shock.

Twelve hours post-ingestion the patient’s blood pressure was 88/40 mmHg. At that point, he was given an intravenous loading dose and infusion of methylene blue. Within one hour after receiving the loading dose, his hemodynamics markedly improved, vasopressors could be weaned, and his blood pressure rose to 90/40 mmHg.

Of course, a this case report does not prove that the methylene blue was responsible for the patient’s clinical improvement, and this treatment might not yet be ready for prime time. But it another small piece of evidence suggesting that in poisonings producing hypotension, vasodilatation and distributive shock, methylene blue may have role.

In their discussion, the authors note that adverse effects of methylene blue include nausea, vomiting, chest pain, confusion, sweating and hypertension. It is also an MAO inhibitor; despite this and the ingestion of fluoxetine (240 mg), there were no signs of serotonin syndrome.

NOTE: One other intervention that — although not yet proven — might have been reasonable to try would have intralipid emulsion therapy.

Related posts:

Methylene blue for toxic shock?

Is methylene blue beneficial in treating calcium-channel-blocker overdose?

Methylene blue and serotonin syndrome

Massive quetiapine overdose causes delayed cardiotoxicity

Lipid emulsion therapy for poisonings: a review

Intravenous Lipid Emulsion as Antidote (review)

 

 

 

3 Comments:

  1. Matthew Oliver Says:

    Hi Leon,

    We have seen a number of patients with quetiapine OD in our Department. Interestingly my teaching has been that the predominant affects are a central anti-cholinergic picture causing delirium. We have seen some good results with the use of physostigmine or rivastigmine for this.

    To your knowledge, does quetiapine have any anti-cholinergic affects?
    Do you think a massive OD could have peripheral anti-cholinergic affects? Could there be a role for the stigmines in hypotension?

  2. Leon Says:

    Matthew:

    Thank you for the comment. The atypical antipsychotic agents have extensive and varied blocking effects on a number of receptors, including the alpha-adrenergic and muscarinic receptors and those for dopamine, serotonin, and histamine. Some of these agents, including quetiapine, olanzapine and clozapine have significant anti-muscarinic (anti-cholinergic) actions, both peripheral and central.

    There have been case reports and a small case series describing the use of physotigmine to treat these patients. I’m not sure we have enough data to be confident in the efficacy and safety of this intervention.

    As for hypotension, I think that is mainly a result of alpha-blockade and I wouldn’t expect it would respond to physostigmine.

    I have written about all these effects in a column for Emergency Medicine News. To read it, click here.

  3. Matthew Oliver Says:

    Thank you for that information. Our use of the stigmines has only really been as a last resort for the very agitated/delirious (running in front of traffic) type situations- and also as a diagnostic tool under the advice of the senior toxicologist. Only in ICU has it been used and only a handful of times.

    Thank you for the link to the EM News article, thats very informative!